Tornadoes · United States · Iowa · 2021
EF1 tornado, Iowa Falls to Hansell, Iowa, December 15, 2021
From Iowa Falls to Hansell, this EF1 tornado ran 22.2 miles across Hardin and Franklin counties on December 15, 2021, touching down at 6:27 PM CST and reaching 140 yards wide. It killed nobody, and did $35,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 15, 2021
- Touchdown
- 6:27 PM CST (00:27 UTC)
- Lifted
- 6:43 PM CST (00:43 UTC)
- On the ground
- 16 minutes
- Path length
- 22.2 miles (35.7 km)
- Path width
- 140 yards (128 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Counties
- Hardin and Franklin counties
- Touchdown point
- 42.482, -93.284
- Lift-off point
- 42.744, -93.033
- Record number
- 2112151827-01
The damage survey
1 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 88 mph.
- Satellite signatures show substantial tree damage on the east side of this farmstead. Tough to gauge the full extent, but given the lack of foliage and fast storm motion, likely saw EF1 damage here.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
December 15, 2021 was an unprecedented and historic event for the state of Iowa and the central US. It featured the first-ever December derecho observed anywhere in the United States and the first Moderate Risk of severe thunderstorms issued by the NWS Storm Prediction Center in December for Iowa. Unofficially, it set the new single-day Iowa records for the most tornadoes and the most EF-2/F-2 or stronger tornadoes since 1950. Finally, it will break the all-time December record high temperature for Iowa. ||Tornadoes: There were 63 confirmed tornadoes that occurred in Iowa, 21 of which were rated EF-2. Sixty three is unofficially the most tornadoes in Iowa in a single day with the previous being 35 tornadoes on August 31, 2014. Further, 21 EF-2 tornadoes is unofficially the most EF-2/F-2 or stronger tornadoes in a single day with the previous being 16 tornadoes on June 7, 1984. Prior to this event, a total of 5 tornadoes had occurred in Iowa in December since 1950 with all of them in southeastern Iowa. | |Thunderstorm Wind: Numerous straight line wind gusts were also associated with these thunderstorms, some in excess of 80 mph. During the event, nearly the entire state of Iowa was under a Severe Thunderstorm Warning at some point. Audubon reported the highest gust in Iowa at 88 mph. This storm also met the criteria for a ���derecho'', which makes it the first derecho on record in the month of December anywhere in the United States. Finally, we had an unofficial gust of 108 mph recorded by a mesonet station near Sheffield, Iowa associated with one of the tornadic circulations. ||Environmental Wind: After the line of storms had passed, numerous strong, non-thunderstorm wind gusts over 70 mph occurred overnight. The top three non-thunderstorm wind gusts were 83 mph in Decatur City, 81 mph in Marshalltown, and 80 mph in Johnston. The Des Moines International Airport recorded a 74 mph non-thunderstorm wind gust, which is the highest non-thunderstorm wind gust at this location since 1970.| |Temperatures: In addition to the severe weather and strong non-thunderstorm winds, the temperatures were remarkable and record setting. Numerous record daily highs were broken by many degrees. In addition and preliminarily, the all-time December record high temperature for Iowa of 74 degrees that was set in Thurman, IA on December 6, 1939 was broken with four sites reaching 75 degrees (Oskaloosa, Muscatine, Iowa City, and Ottumwa).||For detailed environmental analysis, including soundings, please view the various local NWS office event review pages: NWS Des Moines, NWS Sioux Falls, NWS Omaha, NWS Wichita, NWS Pueblo, NWS Twin Cities, NWS Quad Cities, NWS Hastings, NWS La Crosse, NWS Green Bay, or NWS Milwaukee.
This tornado moved through both Hardin and Franklin Counties. The tornado touched down in Hardin County north of Alden and moved quickly northeast. The tornado exited Hardin County into Franklin County near the intersection of Hardin Road and HH Avenue. The Hardin County segment was found and determined by using high resolution satellite imagery.
This tornado travelled through both Hardin and Franklin Counties. The tornado touched down about two miles south of Iowa Falls and passed on the southeast edges of the town. This produced some EF1 damage to buildings in the area. The tornado continued to the northeast and crossed into Franklin County near the intersection of Hardin Road and county highway S45.
This tornado moved into Franklin County from Hardin County. Much of the path through Franklin County was found using high resolution satellite imagery. However, the emergency manager did supply some damage points on the northeast end of the track to the northeast of Bradford, Iowa. The damage was to trees with tree trunks being snapped along several different roads. The tornado lifted a few miles west southwest of Geneva.
This tornado continued into Franklin County from Hardin County. This path was determined using high resolution satellite imagery. There was damage to trees and some outbuildings as the tornado moved northeast. The tornado lifted just south of Highway 3 near the Handorf Roadside Park.
This tornado produced EF1 damage on the east side of Sheffield nearly destroying a business outbuilding. The track farther to the southwest was found in high resolution satellite imagery and also confirmed through a private weather station which recorded a wind gust to 108 mph as the tornado passed its location.
This tornado began a few miles north of Geneva and moved northeast producing plenty of tree damage as well as extensive outbuilding damage on two farmsteads. Additional damage to a home with missing roofing and siding occurred along 170th Street west of Yarrow Avenue. The tornado continue producing tree and power pole damage to the northeast before lifting on the north side of 190th Street near the West Fork Wildlife Area.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 19:26 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 06:00 UTC | High Wind Warning | DMX |
| 18:00 UTC | 10:09 UTC | High Wind Watch | DMX |
| 19:26 UTC | 02:00 UTC | Tornado Watch | DMX |
| 23:52 UTC | 00:45 UTC | Severe Thunderstorm Warning | DMX |
| 00:30 UTC | 01:45 UTC | Severe Thunderstorm Warning | DMX |
| 00:47 UTC | 01:30 UTC | Severe Thunderstorm Warning | DMX |
| 06:00 UTC | 12:00 UTC | Wind Advisory | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Dec 15, 5:05 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Dec 15, 5:05 PM CST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 505 PM CST Wed Dec 15 2021 ...Updated for the 00z Aviation Discussion... .DISCUSSION.../Tonight through Wednesday/ Issued at 208 PM CST Wed Dec 15 2021 Key Messages: An unprecedented, historic event is just getting started across the area today. There are several facets to this event including extreme environmental winds, high end severe weather, and (of least importance) record breaking heat. Lee cyclogenesis has rapidly increased as the surface cyclone moves out of Colorado and into Nebraska and Kansas this afternoon. Iowa has remained within the warm sector today with temperature soaring into the upper 60s to mid 70s across the area. This shatters high temperature records for the day across most sites in Iowa. Additionally, the all-time, statewide December record high of 74 degrees in Thurman of 74 on Dec. 6, 1939 is broken (preliminarily, this will need to be officially verified). Dewpoints at 1pm were in the upper 50s and low 60s statewide. Significant High Wind... Warm air advection ongoing today has initially limited mixing efficiency as was expected, as the lift from waa works in contrast to deep mixing. Even still, winds by noon had started gusting 40-50+ mph across parts of southern into central Iowa. Convection has begun across Kansas and Nebraska and is expected to swing across Iowa between 22z and 02z. Thunderstorms will enhance background wind gusts, but more on the convective component next. Hi-res models continue to indicate a brief lull in gusts behind the line of convection this evening, however this will only last an hour or so before the synoptic winds ramp up with vigor. As the low pressure center and associated dryline approaches the area the pressure gradient will tighten significantly across the area. Strong cold air advection and subsidence will pull the very strong winds just off the surface down to the ground. It can be practically guaranteed that everyone will see 60 mph gust this evening and many will see 70 mph. Strong decent on the back of the low resulting in a sting jet setup mean that gusts of 80+ mph are possible in pockets across the state. Gusty winds will begin to subside after midnight. Widespread wind damage an power outages are a real possibility. Severe Thunderstorm Threat... This is the first time that SPC has ever issued a Moderate risk for severe storms in the state of Iowa in December, and even in the typical convective season they are fairly uncommon). Thunderstorms will enhance the background strong environmental winds as cold pools drive gusts. Embedded gusts within severe thunderstorms will easily exceed 80 mph and gusts over 100 mph are certainly possible. Wind gusts are easily a concern with every storm that develops. The other concern is the tornado threat. Parameters within the CAMs include 0- 1km MLCAPE ~800 J/kg, 0-1km helicity ~300m2/s2, LCLs ~500m, Sig Tor Parameter ~1-2, and 0-1km lapse rates 6-8 C/km, all contributing to a good tornadic environment. As the previous discussion mentioned, storms will be moving very fast (current storms in Kansas are moving at 70-80 mph) and rotational winds within tornadic storms will be enhanced, easily pushing strength to the significant tornado (EF2+) thresholds. Beyond today, much cooler air filters in behind the low with highs in the 30s to low 40s through the end of the week. On saturday highs in the 20s are likely as a secondary cold front pushes across the area. The forecast through next week looks to remain dry with temperatures moderating into the 30s and 40s. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 505 PM CST Wed Dec 15 2021 A line of thunderstorms has entered western Iowa with gusts of 80+ mph and a number of embedded tornadoes. This will will pass across I-35 by 530pm and exit towards eastern Iowa after 7-8pm. Wind gusts behind the storms will continue to gust 50-60 kts through 06z. MVFR/IFR cigs will develop overnight. && .DMX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until midnight CST tonight for IAZ023>025- 033>037-044>049-057>061-070>075-081>086-092>097. High Wind Warning until 3 AM CST Thursday for IAZ004>007-015>017- 026>028-038-039-050-062. && DISCUSSION...Hagenhoff AVIATION...Hagenhoff
Hazardous weather outlook, Dec 15, 2:25 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 225 PM CST Wed Dec 15 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-162030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 225 PM CST Wed Dec 15 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A High Wind Warning is in effect for the area today and tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe thunderstorms are likely today and tonight, including wind gusts in excess of 80 mph and a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of wind speeds, damage, and other severe weather would be appreciated. CURTIS
In the hours before
Local storm report, Dec 15, 6:19 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
619 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG GRAND JUNCTION 42.03N 94.24W
12/15/2021 GREENE IA PUBLIC
PUBLIC RELAYED SIDING MISSING ON HOUSE ON SE
SIDE OF GRAND JUNCTION. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Dec 15, 6:20 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TSTM WND GST 2 N WINTERSET 41.36N 94.02W
12/15/2021 M68 MPH MADISON IA MESONET
MEASURED VIA CWOP.
&&
KLPLocal storm report, Dec 15, 6:21 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
621 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 2 W ALGONA 43.08N 94.27W
12/15/2021 M62 MPH KOSSUTH IA AWOS
&&
KLPLocal storm report, Dec 15, 6:22 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND GST 2 ENE LAMONI 40.63N 93.90W
12/15/2021 M60 MPH DECATUR IA ASOS
LAMONI MUNICIPAL AIRPORT RECORDED 52 KT WIND
GUST.
&&Local storm report, Dec 15, 6:24 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG 2 ESE RUTHVEN 43.12N 94.86W
12/15/2021 PALO ALTO IA LAW ENFORCEMENT
HOG BUILDING COMPLETELY DESTROYED.
&&Local storm report, Dec 15, 6:26 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TSTM WND DMG KNIERIM 42.45N 94.45W
12/15/2021 CALHOUN IA PUBLIC
MACHINE SHED DAMAGED 1 MILE NORTH OF SOMERS
AND STOP SIGNS/HIGHWAY SIGNS BLOWN OVER HWY
20 AT KNIERIM.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 00:00Z
0.5 hours before the tornado, 246 km from the path. December 16, 2021.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -358 J/kg
- Surface CAPE
- 259 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 433 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Davenport, (KDVN), 12:00Z
11.5 hours after it, 246 km from the path. December 16, 2021.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -2 J/kg
- Surface CAPE
- 11 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 0.6 K/km
The surface observations
Hampton (HPT), 13 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:35 UTC | 68 | 55.4 | 170° 15 kt | 22 | 993.6 | |
| 22:55 UTC | 68 | 55.4 | 170° 16 kt | 25 | 993.2 | |
| 23:15 UTC | 68 | 55.4 | 170° 17 kt | 21 | 992.9 | |
| 23:35 UTC | 68 | 55.4 | 170° 20 kt | 25 | 992.2 | |
| 00:15 UTC | 68 | 55.4 | 160° 21 kt | 31 | 989.8 | |
| 00:35 UTC | 68 | 55.4 | 190° 18 kt | 32 | 990.5 | +RA |
| 00:55 UTC | 48.2 | 46.4 | 200° 16 kt | 30 | 992.2 | -RA |
| 01:15 UTC | 46.4 | 46.4 | 200° 16 kt | 25 | 990.9 | -RA |
| 01:35 UTC | 46.4 | 46.4 | 200° 18 kt | 24 | 990.2 | -RA |
| 01:55 UTC | 46.4 | 44.6 | 190° 14 kt | 23 | 989.2 | BR |
| 02:15 UTC | 48.2 | 44.6 | 200° 19 kt | 28 | 989.2 | BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Des Moines radar (KDMX), 109 km away, was scanning. The volume nearest the touchdown began at 00:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:49 UTC | TORNADO | 6 Ne Fraser | Boone, IA | LOCATION ESTIMATED BY RADAR. REPORT VIA SOCIAL MEDIA WITH VIDEO EVIDENCE. UNKNOWN DAMAGE. DELAYED REPORT. |
| 00:13 UTC | TSTM WND GST 70 | Gilbert | Story, IA | |
| 00:23 UTC | TSTM WND DMG | 2 N Galt | Wright, IA | BARN WALL COLLAPSED, TREE DAMAGE. REPORT FROM BROADCAST MEDIA. TIME ESTIMATED VIA RADAR. |
| 00:25 UTC | TSTM WND DMG | Belmond | Wright, IA | 3 TO 4 OUTBUILDINGS COMPLETELY DESTROYED NEAR BELMOND. TIME ESTIMATED BY RADAR. |
| 00:32 UTC | HAIL 1 | 2 Wnw Coulter | Franklin, IA | QUARTER SIZE HAIL REPORTED AT HWY 3 AND INTERSTATE 35. |
| 00:38 UTC | TSTM WND GST 64 | 1 Nw Hampton | Franklin, IA | PERSONAL WEATHER STATION. |
| 00:40 UTC | TSTM WND DMG | 1 N Swaledale | Cerro Gordo, IA | DELAYED REPORT: HEAVY DAMAGE TO MACHINE SHEDS AND OUT BUILDINGS VIA SOCIAL MEDIA VIDEO. |
| 00:47 UTC | TSTM WND DMG | 2 Wsw Bristow | Butler, IA | ONE OUT BUILDING LEVELED AND ANOTHER MISSING THE NORTH WALL. TIME ESTIMATED BY RADAR. |
| 00:48 UTC | TSTM WND DMG | 1 Nnw Mason City | Cerro Gordo, IA | MULTIPLE 3 INCH DIAMETER OR GREATER TREE BRANCHES DOWN. TIME ESTIMATED FROM RADAR. |
| 00:53 UTC | TSTM WND GST 83 | 3 Ne Clear Lake | Cerro Gordo, IA | |
| 01:00 UTC | TSTM WND DMG | 1 E Rudd | Floyd, IA | ROOF ON HWY 27 NEAR PARK ENTRANCE. |
| 01:00 UTC | TSTM WND DMG | 5 Nne Marble Rock | Floyd, IA | NUMEROUS REPORTS OF WIND DAMAGE TO HOUSES. |
| 01:00 UTC | TSTM WND DMG | Floyd | Floyd, IA | OVERTURNED SEMI-TRUCK TRAILER AT TRUCK STOP. |
| 01:09 UTC | HAIL 1 | Charles City | Floyd, IA | NICKEL TO QUARTER SIZED HAIL REPORTED. |
| 01:15 UTC | TSTM WND DMG | Rudd | Floyd, IA | DAMAGE TO RAILROAD TRACKS. |
| 01:15 UTC | TSTM WND GST 55 | 2 E Charles City | Floyd, IA | |
| 01:15 UTC | TSTM WND GST 55 | 3 E Charles City | Floyd, IA | AWOS STATION KCCY CHARLES CITY AIRPORT. |
| 01:20 UTC | TSTM WND GST 63 | 2 N Ionia | Chickasaw, IA | IOWA DOT SENSOR. |
| 01:20 UTC | TSTM WND GST 63 | 2 N Ionia | Chickasaw, IA | MESONET STATION RNHI4 2 N IONIA. |
| 01:20 UTC | NON-TSTM WND GST 63 | 2 N Ionia | Chickasaw, IA | MESONET STATION RNHI4 2 N IONIA. |
| 01:34 UTC | TSTM WND GST 61 | Waterloo Regional Airpo | Black Hawk, IA | |
| 01:36 UTC | TSTM WND GST 62 | Waterloo Regional Airpo | Black Hawk, IA | WATERLOO MUNICIPAL AIRPORT ASOS RECORDED 54 KT WIND GUST. |
| 01:36 UTC | NON-TSTM WND GST 62 | Waterloo Regional Airpo | Black Hawk, IA | ASOS STATION KALO WATERLOO AIRPORT. |
| 02:57 UTC | NON-TSTM WND GST 60 | 4 E Albion | Marshall, IA |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of December 15, 2021
124 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 15 | 1:27 PM CST | EF0 | Kearney, NE | 11.0 | 150 | $700,000 | ||
| December 15 | 1:29 PM CST | EF0 | Franklin, NE | 13.4 | 100 | $700,000 | ||
| December 15 | 1:33 PM CST | EF0 | Kearney, NE | 7.1 | 120 | $350,000 | ||
| December 15 | 1:44 PM CST | EF1 | Webster, NE | 14.8 | 180 | $400,000 | ||
| December 15 | 1:53 PM CST | EF1 | Adams, NE | 8.6 | 150 | $400,000 | ||
| December 15 | 2:03 PM CST | EF0 | Adams, NE | 7.2 | 60 | $302,000 | ||
| December 15 | 2:11 PM CST | EF1 | Hamilton, NE | 12.9 | 400 | $500,000 | ||
| December 15 | 2:26 PM CST | EF1 | Hamilton, NE | 12.0 | 400 | $500,000 | ||
| December 15 | 2:35 PM CST | EF1 | Polk, NE | 7.5 | 350 | $400,000 | ||
| December 15 | 3:03 PM CST | EF1 | Platte, NE | 0.8 | 30 | |||
| December 15 | 3:04 PM CST | EF2 | Platte, NE | 2.7 | 50 | 2 | ||
| December 15 | 3:11 PM CST | EF2 | Saline, NE | 23.7 | 70 | |||
| December 15 | 3:27 PM CST | EF1 | Colfax, NE | 1.5 | 30 | |||
| December 15 | 3:31 PM CST | EF2 | Cuming, NE | 6.3 | 100 | |||
| December 15 | 3:37 PM CST | EF1 | Cuming, NE | 4.8 | 50 | |||
| December 15 | 3:37 PM CST | EF1 | Cuming, NE | 1.8 | 50 | |||
| December 15 | 3:41 PM CST | EF1 | Cuming, NE | 0.4 | 50 | |||
| December 15 | 3:41 PM CST | EF1 | Saunders, NE | 16.6 | 100 | |||
| December 15 | 3:44 PM CST | EF2 | Cuming, NE | 11.2 | 200 | |||
| December 15 | 3:46 PM CST | EF1 | Saunders, NE | 0.7 | 100 | |||
| December 15 | 3:51 PM CST | EF1 | Cuming, NE | 11.2 | 20 | |||
| December 15 | 3:55 PM CST | EF2 | Cass, NE | 3.3 | 20 | |||
| December 15 | 4:05 PM CST | EF1 | Otoe, NE | 0.1 | 200 | |||
| December 15 | 4:05 PM CST | EF1 | Pawnee, NE | 0.2 | 20 | |||
| December 15 | 4:06 PM CST | EF0 | Pawnee, NE | 2.2 | 20 | |||
| December 15 | 4:06 PM CST | EF2 | Cass, NE | 3.6 | 150 | |||
| December 15 | 4:07 PM CST | EF1 | Pawnee, NE | 0.8 | 100 | |||
| December 15 | 4:09 PM CST | EF2 | Cass, NE | 2.6 | 200 | |||
| December 15 | 4:14 PM CST | EF1 | Mills, IA | 10.0 | 100 | |||
| December 15 | 4:15 PM CST | Unrated | Woodbury, IA | 0.8 | 20 | |||
| December 15 | 4:16 PM CST | EF0 | Pottawattamie, IA | 0.9 | 30 | |||
| December 15 | 4:20 PM CST | EF1 | Woodbury, IA | 4.6 | 75 | $250,000 | ||
| December 15 | 4:24 PM CST | EF2 | Pottawattamie, IA | 2.3 | 50 | |||
| December 15 | 4:25 PM CST | EF2 | Woodbury, IA | 8.4 | 100 | $500,000 | ||
| December 15 | 4:31 PM CST | EF1 | Mills, IA | 0.6 | 50 | |||
| December 15 | 4:31 PM CST | EF2 | Pottawattamie, IA | 6.7 | 75 | |||
| December 15 | 4:34 PM CST | EF1 | Pottawattamie, IA | 9.6 | 50 | |||
| December 15 | 4:35 PM CST | EF1 | Woodbury, IA | 4.3 | 75 | $200,000 | ||
| December 15 | 4:39 PM CST | EF1 | Plymouth, IA | 3.7 | 75 | $50,000 | ||
| December 15 | 4:42 PM CST | EF1 | Ida, IA | 13.0 | 75 | $200,000 | ||
| December 15 | 4:48 PM CST | Unrated | Crawford, IA | 4.4 | 50 | |||
| December 15 | 4:49 PM CST | EF2 | Cass, IA | 27.1 | 100 | $350,000 | ||
| December 15 | 4:58 PM CST | EF0 | Ida, IA | 2.9 | 50 | $75,000 | ||
| December 15 | 4:59 PM CST | EF1 | Cherokee, IA | 11.2 | 250 | $1.0 million | ||
| December 15 | 5:00 PM CST | Unrated | Cherokee, IA | 1.8 | 50 | |||
| December 15 | 5:00 PM CST | EF1 | Cass, IA | 11.4 | 80 | $100,000 | ||
| December 15 | 5:01 PM CST | EF1 | Buena Vista, IA | 6.4 | 75 | $200,000 | ||
| December 15 | 5:05 PM CST | EF1 | Cherokee, IA | 3.8 | 75 | $250,000 | ||
| December 15 | 5:07 PM CST | EF1 | Buena Vista, IA | 6.9 | 150 | $100,000 | ||
| December 15 | 5:08 PM CST | EF1 | O'Brien, IA | 3.9 | 100 | $50,000 | ||
| December 15 | 5:10 PM CST | EF1 | Guthrie, IA | 11.4 | 70 | $100,000 | ||
| December 15 | 5:13 PM CST | EF2 | Sac, IA | 17.6 | 100 | $150,000 | ||
| December 15 | 5:14 PM CST | EF2 | Guthrie, IA | 19.7 | 100 | $450,000 | ||
| December 15 | 5:18 PM CST | EF2 | Buena Vista, IA | 4.8 | 100 | $250,000 | ||
| December 15 | 5:19 PM CST | EF1 | Carroll, IA | 9.7 | 80 | $80,000 | ||
| December 15 | 5:21 PM CST | EF2 | Guthrie, IA | 30.0 | 300 | $470,000 | ||
| December 15 | 5:27 PM CST | EF2 | Guthrie, IA | 23.4 | 150 | $801,000 | ||
| December 15 | 5:29 PM CST | EF2 | Greene, IA | 5.5 | 100 | $1.2 million | ||
| December 15 | 5:32 PM CST | EF2 | Greene, IA | 5.8 | 100 | $500,000 | ||
| December 15 | 5:34 PM CST | Unrated | Calhoun, IA | 1.3 | 40 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.